Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Jackson, KY

July 14, 2006Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 14, 2006, 3:34 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 3:34 PM EDT (19:34 UTC)
Expired
Jul 14, 2006, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 141938
FFWJKL
KYC195-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
334 PM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 630 PM EDT

* AT 328 PM EDT...THE PIKE COUNTY EMERGENCY MANAGER REPORTED FLASH   
  FLOODING NEAR MCVEIGH IN THE UPPER SECTION OF POND CREEK AS A     
  RESULT OF RUNOFF FROM THUNDERSTORMS THAT MOVE ACROSS THE WARNED    
  AREA DURING THE LAST HOUR AND A HALF. KY ROUTE 199 IS CLOSED
  DUE TO THE WATER FLOWING ACROSS IT AS WELL AS SIX CAMP ROAD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCANDREWS
  AND MCVIEGH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230

$$

PELTON
2 follow-up statements
000 
WGUS73 KJKL 142131
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT FRI JUL 14 2006

KYC195-142230-
PIKE KY-
528 PM EDT FRI JUL 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR EAST
CENTRAL PIKE COUNTY...

AT 521 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER 
HAD RECEDED IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MCVEIGH...MCANDREWS AND HUDDY.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO THREE QUATERS OF AN INCH 
ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT HOUR AND THIS WILL 
LIKELY CAUSE WATER TO RISE ONCE AGAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230

$$

PELTON
000 
WGUS73 KJKL 142218
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
616 PM EDT FRI JUL 14 2006

KYC195-142230-
PIKE KY-
616 PM EDT FRI JUL 14 2006

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIKE COUNTY IS
CANCELLED...

COUNTY OFFICIALS REPORT THAT WATER HAS RECEDED AND THERE ARE NO 
LINGERING FLOOD PROBLEMS. IN ADDITION...THE THREAT FOR ADDITIONAL 
HEAVY RAIN IN THE AREA HAS DIMINISHED. 

LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:35 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 14, 10:35 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT FRI JUL 14 2006

.DISCUSSION...
A FEW MINOR CHANGES MADE TO THIS MORNINGS FORECAST. WILL BE REMOVING
MORNING AND AFTERNOON WORDING AND MENTION OF MORNING FOG FROM TEXT
PRODUCT. PER LATEST OBS...HOURLY TEMPERATURES WERE A BIT OFF FROM
WHAT WAS FORECAST...SO MINOR TWEAKS WERE MADE HERE. HOWEVER...MOST
CHANGES WERE MINOR ENOUGH THAT THE OVERALL MAX TEMP FORECAST FOR
TODAY WONT BE ALTERED ANYWHERE EXCEPT AT MIDDLESBORO...WHERE DENSE
MORNING VALLEY FOG HAS KEPT TEMPERATURES SEVERAL DEGREES COOLER THAN
FORECAST THIS MORNING. ALSO LOWERED PRECIPITATION CHANCES FOR THE
REST OF THIS MORNING...WITH MOSTLY CLEAR SKIES AND LACK OF A SURFACE
TRIGGER...DONT ANTICIPATE ANY CONVECTIVE ACTIVITY FIRING UP UNTIL
THIS AFTERNOON. MADE CHANGES TO WEATHER AND QPF GRIDS PER CHANGES
MADE TO POPS. ALSO DECREASED AMOUNT OF CLOUD COVER IN SKY GRIDS
UNTIL THIS AFTERNOON...WHEN AN UPPER LEVEL DISTURBANCE MOVES IN FROM
THE PLAINS. REST OF FORECAST IN GOOD SHAPE.

&&

.PREV DISCUSSION...

426 AM EDT FRI JUL 14 2006

VERY WARM AND MOIST AIR CONTINUES ACROSS THE AREA. AT 4 AM...THE COLD
FRONT EXTENDED FROM NORTHWEST INDIANA...ACROSS DAYTON TO JUST SOUTH
OF ELKINS WEST VIRGINIA. THIS FRONT IS FORECAST TO STAY TO THE NORTH
OF THE AREA AND GENERALLY WASH OUT OVER THE NEXT 24 TO 36 HOURS.
THERE AREA A LOT OF WEAK BOUNDARIES LEFT OVER FROM EARLIER CONVECTION
AND SOME SHORT WAVES WHICH WILL BE HELPING TO GENERATED SOME
SCATTERED THUNDERSTORMS AND SHOWERS TODAY. WITH THE ABUNDANT
PRECIPITABLE WATER AVAILABLE...SOME OF THESE STORMS MAY PRODUCE SOME
LOCALLY HEAVY RAINFALL. FLASH FLOOD GUIDANCE ACROSS THE AREA IS
BETWEEN 1.5 TO 2.0 INCHES...SO THERE IS THE POTENTIAL FOR SOME VERY
LOCALIZED AREAS OF FLASH FLOODING ACROSS THE AREA TODAY. A FAIRLY
SIGNIFICANT SURFACE TROUGH ASSOCIATED WITH A SHORT WAVE IS FORECAST
TO MOVE ACROSS THE AREA AFTER MIDNIGHT TONIGHT. NO DOUBT...THIS WILL
PRODUCE AN ORGANIZED LINE OF CONVECTION ACROSS THE REGION TODAY. THE
THREAT OF SEVERE THUNDERSTORMS IS FAIRLY LOW BECAUSE THE FREEZING
LEVEL IS TOO HIGH TO BE ABLE TO PRODUCE LARGE HAIL AND THE THE
ATMOSPHERE IS LACKING ANY DRY AIR ALOFT OR ENOUGH SHEAR TO PRODUCE
STRONG WINDS. THE ONLY THREAT FOR ANY SEVERE WOULD BE ASSOCIATED WITH
SOMETHING LIKE INTERSECTING OUTFLOW BOUNDARIES.

SOME ISOLATED SHOWERS WILL CONTINUE ON SATURDAY BEHIND THE
TROUGH...BUT THEN THINGS WILL BE DRYING OUT FROM SUNDAY THROUGH THE
FIRST PART OF THE WEEK. ONCE THIS SYSTEM MOVES THROUGH...THE HEAT
WILL BE ON WITH TEMPERATURES APPROACHING THE MID 90S THOUGH THE FIRST
PART OF THE WEEK. THESE WILL BE NEAR RECORD HIGHS.

1015 PM EDT THU JUL 13 2006

DIFFUSE FRONTAL BOUNDARY CONTINUES TO HAVE A HARD TIME SINKING SOUTH
ACROSS THE LOWER OHIO VALLEY. SOME WIDELY SCATTERED CONVECTION FIRED
UP OUT AHEAD OF THE BOUNDARY AND HAS SLOWLY SAGGED CLOSER TO FLEMING
COUNTY OVER THE PAST SEVERAL HOURS. EXPECT THIS TO DIMINISH WITH THE
LOSS OF HEATING. MCV ROTATED THROUGH THE EASTERN HALF OF THE CWA
EARLIER THIS EVENING CAUSING NUMEROUS STORMS WITH HEAVY RAIN AND SOME
GUSTY WINDS. ANOTHER TROUGH/SECONDARY WARM FRONT EXTENDS FROM IA DOWN
THROUGH EASTERN TN. THIS HAS BEEN SPARKING A BROKEN LINE OF
CONVECTION UP AND DOWN ALONG THE BOUNDARY AS CONVECTIVE TEMPERATURES
WERE MET.

CONVECTION HAS GENERALLY BEEN WEAKENING WITH TIME AS IT HAS EXPELLED
AN OUTFLOW BOUNDARY TO THE NORTHEAST WHILE MOVING INTO A MORE WORKED
OVER AIR MASS. AFOREMENTIONED MCV HAS ALSO LEFT A BOUNDARY STRETCHED
FROM HARLAN COUNTY BACK TOWARDS JACKSON COUNTY. DEPENDING ON WHAT CAN
SURVIVE FOR TOMORROW...THESE MAY BE POTENTIAL PLAYERS FOR INITIATION.
WILL SEE THE CURRENT CONVECTION DIE DOWN MORE BEFORE ADJUSTING POPS
IN THE ZONES. DO NOT EXPECT ANYMORE THAN ISOLATED COVERAGE DURING
THE OVERNIGHT WITH TRIGGERS LACKING. WILL ALSO ADD SOME AREAS OF FOG
WITH ALL OF THE RAIN AND PLENTY OF POTENTIAL FOR PARTIAL CLEARING AS
THE CONVECTION DIES OFF.

515 PM EDT THU JUL 13 2006

19Z SFC ANALYSIS SHOWS A WEAK PRESSURE FIELD THROUGH THE OHIO VALLEY
WITH LOW PRESSURE OVER THE MIDWEST AND PLAINS STATES...MEANWHILE...
HIGH PRESSURE IS FOUND ALONG THE SOUTHEAST COAST. ON SATELLITE...AN
MCV IS MOVING INTO EAST KENTUCKY ENHANCING THE CONVECTION ON-GOING
TO THE NORTHWEST OF JKL AND THE STRONG TO SEVERE STORMS EAST OF THE
CWA. ON RADAR...THROUGHOUT KENTUCKY PLENTY OF THUNDERSTORMS ARE FOUND
.WITH A LINE OF STORMS DEVELOPING ALONG A WHAT PROBABLY REPRESENTS
THE OLD COLD FRONT...OTHER STORMS ARE FIRING OVER SOUTHWEST PORTIONS
OF THE STATE. NOT SURPRISINGLY...DEWPOINTS ARE IN THE LOW AND MID
70S THROUGH MOST OF KENTUCKY WITH TEMPERATURES FROM THE UPPER 70S TO
UPPER 80S...DEPENDING ON WHERE THE STORMS ARE.

THE 12Z MODELS ARE IN DECENT AGREEMENT AGAIN WITH THE UPPER LEVEL
PATTERN...THOUGH THEY ARE SHOWING A BIG CHANGE FROM 24 HOURS AGO
WITH RESPECT TO A TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY
LATE FRIDAY. PREFER THE WEAKER AND MORE PROGRESSIVE HANDLING OF THE
GFS WITH THIS FEATURE. THE TROUGH AND VORT ENERGY PASSES THROUGH
EAST KENTUCKY DURING THE DAY SATURDAY. WHILE THE MODELS ARE TRYING TO
HOLD BACK SOME OF THE ENERGY OVER THE SOUTHERN APPALACHIANS TO END
THE WEEK. HAVE LEANED TOWARD KEEPING THIS FEATURE MOVING IN ADVANCE
OF RISING HEIGHTS. STRONG RIDGING THEN BUILDS ACROSS THE NATION FOR
MOST OF NEXT WEEK...BENEATH THE FAST FLOW OVER CANADA.

SENSIBLE WEATHER WILL FEATURE PERIODS OF SHOWERS AND THUNDERSTORMS
THIS EVENING BEFORE A LULL SETS IN LATE TONIGHT AND INTO THE FIRST
PART OF FRIDAY. THE REMAINS OF THE SFC FRONT AND STEAMY AIR MASS IN
PLACE SHOULD CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON. BY FRIDAY EVENING...THE APPROACHING 500MB TROUGH WILL
ENHANCE THE THUNDERSTORMS ACCOMPANYING THE COLD FRONT AND ANY PRE-
FRONTAL TROUGHS THAT FORM AHEAD OF IT. ACCORDINGLY...THIS AREA HAS
BEEN HIGHLIGHTED FOR A SLIGHT RISK OF SEVERE STORMS BY SPC. WHILE SVR
WIND GUSTS WILL BE POSSIBLE FROM THESE STORMS...THE MAIN WEATHER
THREAT REMAINS THE HEAVY RAIN POTENTIAL THIS EVENING THROUGH SATURDAY
DUE TO THE HIGH PW AIR IN PLACE. COMPARED TO SURROUNDING AREAS...EAST
KENTUCKY HAS NOT BEEN AS DRENCHED THE PAST FEW DAYS. AS A RESULT...
BELIEVE THAT FLOOD PROBLEMS WILL BE LOCALIZED IN PLACES THAT SEE
TRAINING THUNDERSTORMS.

DRIER WILL FINALLY PUSH INTO THE STATE ON SUNDAY AS HIGH PRESSURE
DEVELOPS BENEATH THE BUILDING RIDGE. RIDGING AT THE SFC AND ALOFT
WILL THEN MAKE FOR A WEEK OF CLIMATOLOGICALLY TYPICAL WEATHER DURING
THE HEART OF SUMMER WITH READINGS NEAR 90 EACH AFTERNOON...LOWS NEAR
70 AND MOSTLY CLEAR SKIES.

MOS TEMPERATURES WERE AGAIN VERY SIMILAR AT NIGHT...WITH THE FWC THE
WARMEST DURING THE DAYS. FAVORED A BLEND OF THE MET AND MAV MOS ALONG
WITH THE RAW NAM12 DATA FOR HIGHS THE NEXT COUPLE OF DAYS. ONCE AGAIN
WENT WITH A MODIFIED PERSISTENCE FOR LOWS TONIGHT AND FRIDAY NIGHT
AS HIGH DEWPOINTS WILL FURTHER LIMIT THE NOCTURNAL DROP OFF. WITH
THE POPS...MY GRIDS ENDED UP HIGHER THAN THE MOS CONSENSUS TONIGHT...
SIMILAR ON FRIDAY BUT LOWER FRIDAY NIGHT...WITH STILL SOME
UNCERTAINTY REGARDING THE EVOLUTION OF THE UPPER TROUGH AND ITS SFC
FEATURES.

IN THE IFPS/GFE GRIDS...FOLLOWED MY USUAL PROCEDURE TO POPULATE
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME
IN A BIT HIGH...SO TOOK THEM DOWN SLIGHT WHILE ENHANCING THE LAPSE
RATE A BIT IN THE AFTERNOONS. WITH THE DEWPOINTS...THE HIGH PW AIR IN
PLACE AGAIN MADE THE NAM NUMBERS APPEAR REASONABLE. DID TAKE DOWN
THE DEWPOINTS A TAD EACH AFTERNOON FOR SOME MIX DOWN OF DRIER AIR
FROM ALOFT...ESPECIALLY FROM SUNDAY THROUGH THURSDAY. THE REST OF THE
GRIDS WERE IN TERRIFIC SHAPE WITH MY MAIN CHANGES FOCUSED ON FINE
TUNING POP AND SKY GRIDS TONIGHT AND LATE FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ/AR
Hazardous weather outlook, Jul 14, 4:44 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR GRAMMAR
NATIONAL WEATHER SERVICE JACKSON KY
444 AM EDT FRI JUL 14 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
444 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY AND TONIGHT WILL PRODUCE LOCALLY HEAVY
RAIN...WHICH MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN ANY SIGNIFICANT RAINFALL AMOUNTS OVER THEIR
AREA.

JJ

In the hours before

Special weather statement, Jul 14, 2:46 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT FRI JUL 14 2006

KYZ120-141945-
PIKE-
246 PM EDT FRI JUL 14 2006

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PIKE COUNTY
THROUGH 345 PM EDT FRIDAY AFTERNOON...

AT 246 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM RURAL TO VARNEY TO ASHCAMP...MOVING EAST AT 15
MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO OR EXCEEDING ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND
FREQUENT LIGHTNING IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RICHEY

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.